Local

FDA approves over-the-counter sales of Narcan. But would you know what to do to save a life?

PITTSBURGH — In Pennsylvania, accidental drug overdoses are now the number one cause of death for people under 40 killing more than 5,000 in our state every year. Most of the drug overdoses are caused by opioids or fentanyl.

In a move that health experts say may reduce the number of fentanyl deaths, the FDA has approved over-the-counter sales of Narcan nasal spray a medication that rapidly reverses fentanyl overdose. That means you can get it without a prescription, and there are some places that distribute it for free.

Now that Narcan is more readily available would you know what to do to save the life of someone you love?

Tom Bott and Sherry Jo Matt went away for one weekend, while their 20-year-old daughter Siena stayed behind at their Wexford home. Soon after, Siena, who struggled with mental health and addiction throughout her teens, texted her parents that she was feeling anxious and wanted something “to take the edge off”.

“The next phone call I got was that our daughter was dead,” said Sherry Jo.

Siena’s parents later learned that their daughter had taken a Percocet pill, laced with fentanyl.

“That’s Russian roulette, right? It’s such a deadly drug,” said Tom.

Unlike other drugs, an opioid overdose almost immediately affects the parts of the brain responsible for breathing.

“In a matter of about 10 minutes, you can see both the breathing stop, brain damage, and then ultimately a fatal overdose,” said Christopher Bender, PharmD, a clinical pharmacist with Diamond Pharmacy and addiction medicine education specialist.

Bender says it’s critical to know the signs of a fentanyl overdose, and how to respond. If someone is unresponsive and not breathing, has clammy skin and very small pupils--- naloxone, in the form of Narcan nasal spray can be lifesaving.

“You’re going to want to give the entire dose of this device. The way you do that is to place two fingers on top and your thumb on the bottom plumber. You’re going to select a nostril. Push the plunger down in its entirety until you can no longer go, to ensure that you give the entire dose of the medication.”

Bender says Narcan can reverse fentanyl’s effects in as little as two minutes, and it’s not dangerous to ingest, even if a person has no drugs in their system.

Tom and Sherry Jo say Siena would still be here if someone had been available to give her Narcan. The family has started the Stop the Judgment Project in her memory, (https://stopthejudgment.org/). Among other things, they want to provide Narcan to anyone willing to intervene.

“If you had a drug where there was absolutely zero risk of hurting somebody, but you could save their life, why wouldn’t you want to have that?”

Download the FREE WPXI News app for breaking news alerts.

Follow Channel 11 News on Facebook and Twitter. | Watch WPXI NOW



0
Comments on this article
0